Tennessee, 2018

Lightning Strike in Tennessee, May 16, 2018

May 16, 2018 · NWS OHX · 1 event in 1 county or zone

Widely scattered thunderstorms developed during the afternoon hours on May 16, with a report of damage and one minor injury due to lightning in Clay County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Widely scattered thunderstorms developed during the afternoon hours on May 16, with a report of damage and one minor injury due to lightning in Clay County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 16, 11:15 AM CST, 1 hour 47 minutes earlier.

Area forecast discussion, May 16, 11:15 AM CST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1215 PM CDT Wed May 16 2018

.UPDATE...
FOR 18Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Showers and thunderstorms across northwest Middle TN continue to
push slowly off to the north and east at update time. High clouds
ahead of this complex are helping to stave off diurnal warming in
this area, which should keep these storms sub-severe through the
noon hour. The rest of Middle TN, however, does not have this
cloud cover. This will allow everyone to quickly warm in the 80s
over the next hour or two, increasing surface based instability
and allowing us to reach convective temps. This afternoon's
convective initiation is going to be outflow boundary dependent,
so nailing down a specific time/area that will see thunderstorms
is pretty difficult. The good news is, there's no organizational
shear to speak of. Storms that develop this afternoon will likely
have to rely on waterloaded updrafts to provide a gusty wind
threat. With freezing levels at 12kft and wet-bulb zeros just
below that, there shouldn't be much, if any hail that reaches the
ground today. So keep your eye to the sky through the afternoon as
we'll just carry a 50-60 PoP and anyone that does see a storm
will likely only have to deal with an hour or two of rain, but
keep in mind there could be some gusty winds with any of these
storms.

&&

.AVIATION...
18Z TAF DISCUSSION.

Scattered thunderstorms will continue to develop across Middle TN
all afternoon. With very little storm motion and convective
initiation dependent on outflows, nailing a time for any storm to
affect a terminal will be difficult. Will cover with VCTS where
necessary and amend as storms start to show they will affect a
site. Conditions will remain VFR unless a terminal is directly
impacted by one of this afternoon's storms.

Winds will be light and variable throughout the cycle.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION/AVIATION......Unger
Hazardous weather outlook, May 16, 6:50 AM CST, 6 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
750 AM CDT Wed May 16 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-171300-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
750 AM CDT Wed May 16 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Nashville radar (KOHX), 86 km away, was scanning. The volume nearest the first event began at 19:02 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Clay

When
May 16, 1:02 PM CST
Where
Clay County, 0.17 mi W of Memorial
Injuries
1 direct, 0 indirect
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.600, -85.703

Lightning struck a tree which caused a large limb to fall onto a vehicle on Clementsville Road between Moss and Hermitage Springs resulting in one minor injury.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760898.